Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 384, NWS Jackson, MS

July 23, 2002Carroll County, Montgomery County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 23, 2002, 10:06 PM CDT for Carroll County, Montgomery County, Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 10:06 PM CDT (03:06 UTC)
Expired
Jul 23, 2002, 10:50 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Carroll County, MS, Montgomery County, MS

What was reported inside it

TimeReportWhereRemark
Jul 23, 10:30 PM CDTThunderstorm WindCarrollton, MSSeveral trees and powerlines were blown down into a northbound lane of State Road 17.
Jul 23, 10:45 PM CDTThunderstorm WindWinona, MSThunderstorm winds produced extensive roof damage to a motel at the intersection of U.S. Highway 82 and Interstate 55.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 240315
SVRJAN
MSC015-097-240350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1004 PM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI
  MONTGOMERY COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 1050 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTH OF DUCK HILL TO 25
  MILES NORTHWEST OF NORTH CARROLLTON...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR DUCK HILL...NORTH CARROLLTON...CARROLLTON AT 1035 PM CDT
  BE NEAR WINONA AT 1045 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF 
NICKELS IS POSSIBLE.

LAT...LON 3367 8967 3365 9010 3347 8993 3348 8952

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:40 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 1:40 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT TUE JUL 23 2002

CONVECTION FROM NORTH MS WAS ALREADY SPREADING INTO THE CWA...WITH A
BOUNDARY DEVELOPING FROM YAZOO CITY TO TUPELO. SURFACE ANALYSIS
SHOWS GOOD INSTABILITY AND MOISTURE AROUND THE REGION...WITH
DEWPOINTS IN THE MID 70S. MORE CONVECTION WAS DEVELOPING OVER THE
BEST INSTABILITY...AROUND SOUTH MS. WITH GENERALLY CLEAR SKIES OVER
MOST OF THE CWA...THOUGHT MORE CONVECTION WOULD DEVELOP THIS
AFTERNOON...BUT IT HAS BEEN ISOLATED. WILL WAIT ON DEVELOPMENT...TO
DECIDE ON SCATTERED/LIKELY POPS FOR TONIGHT.

THE FRONT STRETCHED FROM THE NORTHEAST INTO NORTH TEXAS WILL SLOWLY
SINK SOUTH OVER THE NEXT FEW DAYS. AVN SHOWS IT MOVING INTO THE AREA
WEDNESDAY AFTERNOON. WITH THE WAVE TO THE EAST PULLING MOISTURE INTO
THE AREA...THE FRONT GETS LOST OVER CENTRAL MISSISSIPPI. AS THE
UPPER LEVEL LOW OVER CANADA MOVES EAST AND A SHORTWAVE PUSHES
THROUGH THE MIDWEST...THE FRONT DRAGS ALONG THE COAST AND MOVES OUT
OF THE AREA AROUND FRIDAY...WITH LIGHT QPF OVER SOUTH AND EAST. THE
ETA SHOWS THE FRONT DROPPING INTO THE AREA OVERNIGHT AND MOVING OFF
THE COAST LATE THURSDAY...WITH DRIER AIR INTO THE WESTERN HALF OF
THE STATE BY FRIDAY. THE ETA MAY BE TOO FAST. WITH THE ATMOSPHERE
VERY MOIST AND UNSTABLE FROM CONVECTION FROM THE PAST FEW DAYS AND
THE BOUNDARY MOVING THROUGH...WILL GO WITH LIKELY POPS FOR
WED...GENERALLY FOR NORTHERN GROUPS. WITH FRONT EXPECTED TO WASH
OUT...WILL CONTINUE SCATTERED POPS. EXPECT ACTIVITY TO TAPER OFF BY
FRIDAY...WILL MAINTAIN ISOLATED POPS. BASICALLY GOING WITH THE
CURRENT FORECAST.

WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE EXTENDED AVN SHOWS THE WAVE
OFF THE ATLANTIC SHIFTING WEST AROUND SUNDAY...WHILE THE HIGH OVER
TX MOVES INTO THE AREA. WITH LIGHT QPF CONTINUING WILL LEAVE
ISOLATED POPS.

JAN 72/90/73/90 73 46432
MEI 71/91/73/90 73 46433

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:58 PM CDTSevere Thunderstorm WarningJANCarroll47 min
Jul 23, 9:31 PM CDTSevere Thunderstorm WarningJANGrenada44 min
Jul 23, 9:42 PM CDTSevere Thunderstorm WarningJANLeflore43 min
Jul 23, 10:15 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery35 min
Jul 23, 10:24 PM CDTSevere Thunderstorm WarningJANLeflore26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.